Deposits Are Body's Defense

Posted: April 22, 1992

Q: What causes calcium deposits in the lungs? Is there a cure, or can I expect the condition to get progressively worse with time?

A: As a defense mechanism, the body deposits calcium at the sites of inflammation. The calcium walls off the inflammation and may prevent contamination of surrounding tissues. Sometimes the calcium deposits cause more trouble than the inflammation itself; for example, calcific deposits in tendons often cause severe pain.

Lymph glands can also calcify. Such a reaction is common in the lungs and usually results from old, burned-out infection, such as tuberculosis and fungus inflammation. These deposits are not painful and are usually discovered accidentally in a chest X-ray. The calcium itself needs no treatment and progresses slowly, if at all. The important consideration is to make sure there is no active infection needing antibiotic therapy.

Therefore, if your doctors have checked you for active infection (with blood tests and sputum analyses), you can safely disregard the calcifications in your lungs.

Q: I suffer from impotence, borderline glaucoma (treated with pilocarpine and Timoptic) and have been on liquid antacids for five years. Is there any connection between my impotence and the other problems?

A: Impotence is not a consequence of glaucoma per se. Nor does it follow digestive problems, for which - I gather - you are using the antacids. Impotence is usually caused by arteriosclerotic blockages in the circulation to the genitals and by certain medicines. Timoptic is one.

Until fairly recently, doctors did not believe that eyedrops affected the body's other organs. Clearly, however, some medicines - notably beta-blockers such as Timoptic - do affect more than the eyes. For example, Timoptic can lower the blood pressure and the pulse rate; it has been reported to cause impotence.

Although I'm not necessarily blaming your eyedrops for your sexual handicap, I'm suspicious enough to suggest you address the issue with your ophthalmologist. If the doctor were to stop the Timoptic and prescribe an alternative drug (or increase your use of pilocarpine, which does not affect sexual functioning), your impotence might improve. If not, a referral to a urologist is in order.

Dr. Peter Gott will answer readers' questions in his column. Send your question to Dr. Gott, care of the Philadelphia Daily News, Box 7788, Philadelphia, Pa. 19101. Or fax your question to us at 854-5524.

|
|
|
|
|